Lariam Legal Action Case Studies

MoD Facing Legal Action Over Lariam Anti-Malaria Drug

12.05.2016

Dave Grimshaw, Press Officer | 0114 274 4397

One former member of the Armed Forces who has struggled with mental health problems since taking Lariam has instructed specialist law firm Irwin Mitchell which has a military claims team working on behalf of injured British troops.

Mr Ade Jerry, from the Caribbean and currently living in Berkshire, served in the Royal Army Medical Corps of the British Armed Forces from 2006, providing frontline healthcare to serving troops. Mr Jerry subsequently transferred to the Queen’s Royal Army Nursing Corp in 2007, performing the same role. Mr Jerry was deployed to Afghanistan in 2008 and in 2011. On both occasions he was prescribed Lariam and took the drug prior to deployment, during service, and for several weeks after his return to the UK. The 33 year-old had no pre-existing mental health conditions and there is no known history of mental health illness in his family.

Expert Opinion
“He has told us that he was given no information prior to taking Lariam and neither did he undergo any mental or physical health assessment prior to being prescribed the drug.

“On both occasions in which he was prescribed Lariam, he was handed the drug while on parade and told that it was an anti-malaria tablet. The drug formed part of a kit given to Mr Jerry prior to deployment to prepare him for his upcoming tour. He was instructed to take the tablet at certain times, but was given no information about the risks associated with the drugs, the side effects associated with Lariam or how to react and respond in the event that he started experiencing certain symptoms.

“We are now investigating whether his mental health problems were linked to the inappropriate prescription of the Lariam drug.”
Kevin Timms, Solicitor

Mr Jerry’s mental health symptoms started immediately after first taking Lariam in 2008 and while he was on his first tour in Afghanistan. He started to feel constantly low and developed symptoms of depression. He initially thought this was down to being away from friends and family. However, these symptoms persisted until shortly after he left the army in October 2014.

Mr Jerry said: “It was a strange feeling. I was really suspicious of others and didn’t want to be around other people which is not like me. I struggled with depression and also had intense nightmares throughout both my tours of Afghanistan which woke me up shaking and in cold sweats.

“I didn’t understand at the time why I had developed these symptoms and I tried to seek help from medical staff within the army but I don’t feel as though I got the appropriate support to deal with my mental health problems and it was never suggested that they may have been associated with Lariam. Ultimately I left the army in October 2014 because I didn’t feel that I had received adequate support for my issues and because my depression was hindering my ability to continue with the job.

“I just hope that by taking legal action it will enable me to get the expert help and support I still need several years on and that it will raise awareness of the problems associated with Lariam so that others who have also suffered will be able to seek help too.”

Daniel Swain

Drum Major Sergeant Daniel Swain took Lariam in 2010 when stationed in Cyprus. They had to be ready to be deployed into combat at any minute so they had to take Lariam continuously whilst in Cyprus.

He was then deployed to Camp Bastion in Afghanistan where he ran a sustained fire range but suffered an incident where he felt that he was having an out of body experience while training troops. He was sat rocking in his tent for 3 days before roommates thought that something was seriously wrong with him and made him go to medical centre to see a doctor. He then saw several doctors and psychiatrists who attributed his mental health issues to stress in dealing with his father’s suicide. However Daniel was skeptical of this diagnosis as they were not particularly close and had never lived together.

After returning to Cyprus following the incident Daniel stopped taking Lariam and has had no problems since. He took redundancy in 2013 from the Army as he was concerned about future chances of progression given the experience he had in 2010. He had also suffered from anger issues after taking Lariam during Op TELIC 8 in Iraq 2006.

He has now retrained as an electrician but remains an active Army Reservist.

Daniel, 36, from Ely in Cambridgeshire, who had served in the British Armed Forces from 1996 to 2013, said: “I was taking Lariam consistently for a few months but the incident in Afghanistan really shocked and scared me".

“It was a really strange experience and I basically lost three days of my life where it was like an out of body experience and everything I did was like watching myself in a dream. I visited the doctor and saw psychiatrists but I didn’t feel like they were taking me seriously and just put everything down to PTSD.

“I felt I had no choice but to take redundancy as it seemed to me that my chances of moving up the ladder in the Army were being affected by what had happened on that tour."

“I wasn’t told of any specific risks before being given Lariam. I can remember being told we may have weird dreams, it was issued as part of our pre deployment checks with our ID discs. But it’s worrying to hear that there is a potential link between people taking the drug and their mental health. I just want answers now about the issues I had in Afghanistan and Cyprus and whether taking Lariam contributed and that’s why I’m taking legal action.”

Read more about Irwin Mitchell's Lariam legal action against the MoD.